Abstract: This is a case report of dysgeusia and glossodynia in a 58-year-old man, which he developed during a 12-week course of oral Lamisil (terbinafine) prescribed as treatment for presumed onychomycosis. Although these side effects are documented in the medical literature, many clinicians are either unaware of them or neglect to mention them to patients prior to prescribing the drug. The literature suggests that dysgeusia is more likely to develop in the older patient who has a low BMI. There is no known treatment for the disorder, which may resolve on its own or become permanent.
Keywords: terbinafine, Lamisil, dysgeusia, ageusia, hypogeusia, altered sense of taste, medication side effects, onychomycosis, tinea pedis, glossodynia, burning tongue, burning mouth
Nearly one and a half years have elapsed since I first mentioned the toenail problem to my primary care clinician. (Back then we used to call them doctors; now we call them practitioners, healthcare providers, clinicians, or PCPs. Personally, I’ve always been partial to “doctor”, but then I am an old-fashioned curmudgeon who, the older he gets, finds himself continually pulled into the past.)
Anyway, to get back to the subject at hand, the nail of my right great toe had developed a longitudinal crack, emanating from the cuticle to the leading edge; and the nail had yellowed along the course of the fissure. I suspected a fungal infection. When I showed it to my doctor (sorry, PCP), he suspected a fungal infection as well.
He clipped a sample and sent it off to the lab. Within two weeks we had an answer: the culture was positive for some sort of fungus, whose name began with the letter “A,” which I no longer recall. (Again, this is a function of a mild decline in cognitive ability with advancing age.) The medical diagnosis was onychomycosis.
In any case, my PCP (there; I got it right this time round) prescribed me a 12-week course of terbinafine. I was to take a total of 84 tablets over the course of 3 months, 1 tablet a day.
This I did; and as the nail continued to grow out slowly, the fissure gradually began to heal. Eighteen months later the split is all but gone; only a remnant remains near the leading edge of the nail. As an added bonus, the course of therapy cleared up a chronic case of tinea pedis as well. I was pleased—but this is not the end of the story; for in medicine, like the Lord of the Rings trilogy, clinical tales never end; they merely morph into other, more puzzling dissertations.
It was sometime during the course of this oral terbinafine regimen that I noticed some sort of brassy taste in my mouth. It was (and still is) somewhat difficult to describe. It might be more coppery, like pennies; but in any case, metallic. This sensation includes an itchy dryness and low-grade burning of the tongue, throat and palate.
So far it has not interfered with my ability to chew, swallow or eat. I still enjoy food, although it has become a bit more difficult to savor the subtleties of taste.
The medical terms for this condition are dysgeusia, an alteration in taste, and glossodynia, a burning of the tongue. Some authorities feel that it might have more to do with the olfactory sense than taste. Studies that have been done on patients who have experienced similar side effects from terbinafine suggest that the side effect of dysgeusia might be more prevalent in older folks with lower body mass indices. Sometimes this aberration resolves on its own; sometimes it doesn’t.
In my case I feel as though I can live with it either way. If it doesn’t resolve, at least I can say that I no longer feel the agony of defeat, even if that particular pun is in poor taste.
Author Bio: Brian T. Maurer, PA-C, practices pediatrics in Enfield, Connecticut. He is the author of Patients Are a Virtue and a member of the Journal of the American Academy of Physician Assistants (JAAPA) editorial board. He can be reached at BT Maurer.